What is caffeine overdose?
Caffeine is a stimulant found in various foods, drinks, and other products. It’s commonly used to keep you awake and alert. Caffeine is technically a drug. Some of the most popular beverages in the United States, such as coffee, tea, and soda, contain significant amounts of caffeine.
According to the Mayo Clinic, the recommended amount of caffeine is up to 400 milligrams per day for healthy adults. Caffeine overdose may occur if you ingest more than this amount.
Adolescents should limit themselves to no more than 100 mg of caffeine per day. Pregnant women should limit their daily intake to less than 200 mg of caffeine per day, since the effects of caffeine on the baby are not fully known.
However, what constitutes a safe amount of caffeine differs for everyone based on age, weight, and overall health.
The average half-life of caffeine in the blood ranges from 1.5 to 9.5 hours. This means it can take anywhere from 1.5 to 9.5 hours for the level of caffeine in your blood to drop to half of its original amount. This wide range in average half-life makes it difficult to know the exact amount of caffeine that can lead to overdose.
Sources of caffeine
The chart below shows how much caffeine is found in a serving size of some common sources of caffeine, according to the Center for Science in the Public Interest.
|Serving size||Caffeine (mg)|
|Black coffee||12 oz.||50–235|
|Black tea||8 oz.||30–80|
|Red Bull||8.3 oz.||80|
|Chocolate bar (milk)||1.6 oz.||9|
|NoDoz caffeine tablets||1 tablet||200|
|Excedrin Migraine||1 tablet||65|
Additional sources of caffeine include:
- medications and supplements
- any food product that claims to boost energy
- certain chewing gums
A caffeine overdose can be life-threatening in the most severe cases, but many people only notice some unpleasant symptoms that go away once the caffeine is excreted from the body.
Causes and risk factors of caffeine overdose
A caffeine overdose occurs when you take in too much caffeine through drinks, foods, or medications. However, some people can ingest well above the daily recommended amount each day without issue. This isn’t recommended because high caffeine doses can cause major health issues, including irregular heartbeat and seizures. Consuming high caffeine doses on a regular basis can also possibly lead to hormonal imbalances.
If you rarely consume caffeine, your body may be especially sensitive to it, so avoid ingesting too much at one time. Even if you regularly consume large amounts of caffeine, you should stop when you feel any unpleasant symptoms.
Symptoms of caffeine overdose
Several types of symptoms occur with this condition. Some symptoms may not immediately alert you that you’ve had too much caffeine because they may not seem serious. For example, you may experience:
- increased thirst
Other symptoms are more severe and call for immediate medical treatment. These more serious symptoms of caffeine overdose include:
- trouble breathing
- chest pain
- irregular or fast heartbeat
- uncontrollable muscle movements
Babies can also suffer from caffeine overdose. This can happen when breast milk contains excessive amounts of caffeine. Some mild symptoms include nausea and muscles that continually tense and then relax.
More serious signs of caffeine overdose can accompany these symptoms, including vomiting, rapid breathing, and shock.
If you or a child under your care is experiencing these symptoms, seek a doctor’s help immediately for diagnosis and treatment.
Diagnosing caffeine overdose
If you suspect a caffeine overdose, let your doctor know of any caffeinated items you consumed prior to having symptoms.
Your breathing rate, heartbeat, and blood pressure will also likely be monitored. Your temperature may be taken, and you may be given a urine or blood test to identify the drugs in your system.
Treatment for caffeine overdose
Treatment is meant to get the caffeine out of your body while managing the symptoms. You may be given activated charcoal, a common remedy for drug overdose, which often prevents the caffeine from going into the gastrointestinal tract.
If the caffeine has already entered your gastrointestinal tract, you may be offered a laxative or even a gastric lavage. A gastric lavage involves using a tube to wash the contents out of your stomach. Your doctor will likely choose the method that works fastest to get the caffeine out of your body.
During this time, your heart will be monitored through an EKG (electrocardiogram). You may also receive breathing support when necessary.
Home treatment may not always accelerate your body’s metabolism of the caffeine. If you’re unsure of whether you need treatment, call Poison Control at 800-222-1222 and describe your symptoms. If your symptoms sound severe, you’ll likely be advised to go to the local hospital for immediate treatment.
Prevention of caffeine overdose
To prevent a caffeine overdose, avoid consuming excessive amounts of caffeine. In most cases, you shouldn’t have more than 400 mg of caffeine per day and even less if you’re particularly sensitive to caffeine.
Outlook for caffeine overdose
Caffeine overdose can usually be treated without creating long-term health problems. But this condition can be deadly, especially for younger patients, such as infants and toddlers.
Caffeine overdose can also worsen preexisting health conditions, such as anxiety. A 2013 review has connected certain effects of excessive caffeine consumption with those of other drugs, such as amphetamines and cocaine.
When treatment is given too late, there may be irreversible health problems and even death. You should at least call the American Association of Poison Control Centers (AAPCC) at 800-222-1222 if you suspect a caffeine overdose.